MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 130D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 20CM 130D; NAIL, FIXATION, BONE
Model Number 71675386
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 07/17/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, about one month after a trauma surgery in which an intertan 10s 10mm x 20cm 130d nail had been implanted, it was discovered that the nail had broken at the distal locking hole.No fall has been associated to the injury, the patient underwent revision surgery to correct the issue.It is unknown the current health status of the patient.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that the patient underwent intertan surgery and about a month later reported to the clinic where it was discovered that the nail had broken at the distal locking hole.No fall associated to the injury, the patient underwent revision surgery to correct the issue.The affected complaint device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the nail has broken in 2 pieces.The broken piece has returned.Scratches are observed on the screws, probably from explantation.Our investigation including a review of manufacturing records did not reveal any deviation from the standard manufacturing processes.A review of the complaint history on the listed part revealed no prior complaints with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the device and the reported incident is corroborated.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.A medical analysis noted that the provided images confirm the nail breakage and significantly displaced/comminuted femoral fracture along with the lesser and subtrochanteric fractures.It was communicated that no further medical documentation would be provided for inclusion in the medical assessment.Based solely on the images provided, the short length of the nail and possibly excessive weight-bearing cannot be ruled out as contributing factors to the reported event, as trauma was reportedly denied.However, post-implantation images were not provided for comparison; therefore, an adequate primary reduction could not be confirmed.The patient impact beyond the reported event and subsequent revision could not be determined.No further medical assessment can be rendered at this time.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 20CM 130D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10399893
Report Number1020279-2020-03902
Device Sequence Number11452525
Product Code JDS
UDI-Device Identifier00885556343692
UDI-Public00885556343692
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675386
Device Catalogue Number71675386
Device Lot Number20DM01459
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2020
Initial Date Received by Manufacturer 07/17/2020
Supplement Date Received by Manufacturer03/11/2021
Initial Report FDA Received Date08/12/2020
Supplement Report FDA Received Date03/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;